[Skip to Content]
[Skip to Content Landing]
Article
October 1, 1967

Hypersensitivity to Nitrogen Mustards in the Form of Erythema MultiformeA Unique Adverse Reaction

Author Affiliations

Boston

From the Blood Research Laboratory, New England Medical Center Hospitals, and the Department of Medicine, Tufts University School of Medicine, Boston.

Arch Intern Med. 1967;120(4):499-503. doi:10.1001/archinte.1967.04410010113017
Abstract

Nitrogen mustard preparations have an established role in the treatment of Hodgkin's disease.1,2 They may be used in conjunction with radiation therapy or alone to ameliorate constitutional symptoms. Although the beneficial response to such therapy may be dramatic at first, after variable periods symptoms always return.

Several serious toxic side effects may follow the administration of a nitrogen mustard. This and similar agents inhibit cell growth and damage rapidly proliferating tissue forming the basis of their therapeutic action. Unfortunately, normal tissue is as susceptible as neoplastic. Severe local reactions may develop from the extravasation of a nitrogen mustard into the subcutaneous tissues. Veins used for injection of concentrated solutions of mustard are subject to the development of thrombophlebitis. Systemic reaction include nausea and vomiting, depression of bone marrow function, destruction of lymphoid tissue and, rarely, skin eruption. Both herpes zoster and maculopapular reactions apparently unrelated to hypersensitivity have been observed.3

First Page Preview View Large
First page PDF preview
First page PDF preview
×